Oklahoma, 2020

Tornado and Hail in Oklahoma, May 4, 2020

May 4, 2020 · NWS OUN · 50 events in 8 counties and zones

A couple of supercells produced very large hail in central Oklahoma during the afternoon and evening of the 4th. Other storms later produced large hail and damaging wind gusts across portion of southern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A couple of supercells produced very large hail in central Oklahoma during the afternoon and evening of the 4th. Other storms later produced large hail and damaging wind gusts across portion of southern Oklahoma. One tornado was observed in southeast Cleveland County east of Lexington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 4, 2:12 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, May 4, 2:12 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
312 PM CDT Mon May 4 2020

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 223 PM CDT Mon May 4 2020

As of 19Z, the prefrontal trough extended from Osage - Canadian -
Beckham counties with northwesterly winds behind the axis. The
cold front was located near the OK/KS border with temperatures in
the 60s behind the front. The front is expected to quickly
progress south across Oklahoma and western north Texas this
evening and overnight. The 19Z sounding shows a strong cap over
the OKC area, and is unlikely to break unless sufficient
ascent/cooling arrives. A tornado watch has been issued for
Seminole, Hughes, Pontotoc, and Coal counties until 10PM. Latest
trends indicate convective initiation will likely be
east/southeast of the OKC metro by 7PM. The primary hazards for
our CWA will be large hail and damaging winds, although, a tornado
cannot be ruled out.

Northerly winds and strong cold air advection will keep
temperatures much cooler tomorrow - maximum temperatures will be
in the 70s and near 80 degrees (SW Oklahoma and western north TX).

Thompson

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 223 PM CDT Mon May 4 2020

Surface high builds over the plains and provides for mild
conditions on Tuesday and Wednesday. A surface cyclone develops on
Thursday in advance of a midlevel shortwave, though models
continue to show a considerable difference on the placement of
the low through 00Z Friday. Daytime high temperatures for Thursday
have been lowered as the trend is for the surface low to pass
south of the TX/OK border, placing most of our area on the cool
side. Chances for showers/thunderstorms return on Thursday and
again Sunday afternoon/evening.

Below average temperatures are still expected Friday through early
next week.

Thompson

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Mon May 4 2020

A period of post-frontal MVFR cigs will be possible at KPNC this
afternoon, otherwise VFR conditions expected to prevail. TSRA
will develop near a fast moving cold front late this afternoon and
we currently expect this convection to be east and south of
terminals. Gusty southwest winds will become north and northeast
as front moves by, with gusts 20 to 30 KT common.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  56  74  52  80 /  10   0   0   0
Hobart OK         56  77  50  82 /   0   0   0   0
Wichita Falls TX  61  79  52  83 /  10   0   0   0
Gage OK           50  75  50  82 /   0   0   0   0
Ponca City OK     52  74  50  78 /   0   0   0   0
Durant OK         61  76  51  80 /  60  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....01
AVIATION...11
Hazardous weather outlook, May 4, 11:01 AM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1201 PM CDT Mon May 4 2020

OKZ004>048-050>052-TXZ083>090-051015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1201 PM CDT Mon May 4 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

There is a Slight Risk for severe thunderstorms today generally
east of a line from Ponca City to Oklahoma City and Duncan. Within
the slight risk area is an Enhanced Risk which covers parts of
northeast into southeast Oklahoma, including the cities of
Seminole, Holdenville, Coalgate, and Atoka.

The most likely time for severe storms today will be between 4 pm
and 11 pm. Thunderstorms are expected to develop along a cold
front during the late afternoon hours across central and
northeast Oklahoma, then spread south through the evening as the
cold front advances southward.

The primary hazards are very large hail up to the size of
baseballs and damaging winds, but there is also some potential for
a tornado as well. The tornado risk will be highest in the
Enhanced Risk area through early evening.

.Fire Weather...
Elevated to Near Critical fire weather conditions are expected
across southwest Oklahoma and western north Texas. Triple digit
heat will combine with a moderate wind and very low humidity to
elevate conditions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Storm chances return Wednesday night through Thursday night.
Strong to severe thunderstorms will be possible late Thursday into
early Friday.

.Fire Weather...
Elevated fire weather conditions are expected to develop
across western Oklahoma and western north Texas Tuesday
afternoon.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 4, 3:31 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
431 PM CDT Mon May 4 2020

OKZ029-030-042200-
Pottawatomie OK-Cleveland OK-
431 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Pottawatomie and
northeastern Cleveland Counties Until 500 PM CDT...

AT 426 PM CDT, satellite and radar indicated developing
thunderstorms over northern Cleveland County. These thunderstorms
may become strong to severe over the next 30 minutes as they move
east at 30 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3516 9703 3521 9741 3531 9746 3538 9718
      3538 9705
TIME...MOT...LOC 2126Z 264DEG 34KT 3530 9721

BRB
Local storm report, May 4, 4:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
505 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             3 E NORMAN              35.22N 97.39W
05/04/2020  M1.25 INCH       CLEVELAND          OK   PUBLIC

&&

The radar

The Norman radar (KTLX), 16 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

46 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Cleveland

When
May 4, 4:05 PM CST
Where
Cleveland County, 2.82 mi E of Norman
Measured
1.25 in hail
Reported by
Public
Coordinates
35.220, -97.390

Hail, Cleveland

When
May 4, 4:07 PM CST
Where
Cleveland County, 3.45 mi S of Stella
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.270, -97.210

Hail, Cleveland

When
May 4, 4:11 PM CST
Where
Cleveland County, 4.57 mi W of Lake Thunderbird Dam
Measured
3.25 in hail
Reported by
Public
Coordinates
35.230, -97.300

Hail, Cleveland

When
May 4, 4:13 PM CST
Where
Cleveland County, 5.25 mi NE of Noble
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
35.190, -97.320

Hail, Cleveland

When
May 4, 4:14 PM CST
Where
Cleveland County, 2.68 mi SW of Lake Thunderbird Dam
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.190, -97.250

Hail, Cleveland

When
May 4, 4:14 PM CST
Where
Cleveland County, 4.97 mi WSW of Lake Thunderbird Dam
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
35.190, -97.300

Time estimated.

Hail, Cleveland

When
May 4, 4:15 PM CST
Where
Cleveland County, 4.46 mi NE of Noble
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
35.190, -97.340

Hail, Cleveland

When
May 4, 4:15 PM CST
Where
Cleveland County, 4.72 mi NNE of Noble
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
35.200, -97.350

Hail, Cleveland

When
May 4, 4:23 PM CST
Where
Cleveland County, 2.36 mi ENE of Lake Thunderbird Dam
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.230, -97.180

Hail, Pottawatomie

When
May 4, 4:24 PM CST
Where
Pottawatomie County, Pink
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.260, -97.120

Hail, Cleveland

When
May 4, 4:35 PM CST
Where
Cleveland County, 3.97 mi ENE of Slaughterville
Measured
2.75 in hail
Reported by
Public
Coordinates
35.120, -97.270

Hail, Cleveland

When
May 4, 4:38 PM CST
Where
Cleveland County, 6.83 mi SSE of Lake Thunderbird Dam
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
35.130, -97.170

Hail, Cleveland

When
May 4, 4:40 PM CST
Where
Cleveland County, 5.97 mi SSE of Lake Thunderbird Dam
Measured
2.75 in hail
Reported by
Public
Coordinates
35.140, -97.180

Time estimate.

Hail, Cleveland

When
May 4, 4:42 PM CST
Where
Cleveland County, 7.46 mi SSE of Lake Thunderbird Dam
Measured
3.41 in hail
Reported by
Trained Spotter
Coordinates
35.120, -97.170

Tornado, Cleveland

When
May 4, 4:50 PM CST to 4:54 PM CST
Where
Cleveland County, 8.2 mi ENE of Lexington to 8.38 mi E of Lexington
Rating
EF1
Path length
2 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Employee
Coordinates
35.034, -97.198

A tornado touched down just northwest of Moffett Road and SE 168th Street and moved south-southeast crossing State Highway 39. Trees were broken along Moffat Road and along 168th Street just north of Highway 39. A mobile home just south of Highway 39 suffered some roof damage.

Hail, Cleveland

When
May 4, 4:54 PM CST
Where
Cleveland County, 10.21 mi E of Lexington
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
35.020, -97.160

Hail, Cleveland

When
May 4, 4:55 PM CST
Where
Cleveland County, 7.36 mi E of Lexington
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
35.010, -97.210

Picture shown on TV.

Hail, Cleveland

When
May 4, 4:55 PM CST
Where
Cleveland County, 3.4 mi E of Lexington
Measured
2.5 in hail
Reported by
Public
Coordinates
35.010, -97.280

Time estimate.

Hail, Pottawatomie

When
May 4, 5:00 PM CST
Where
Pottawatomie County, Macomb
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.150, -97.010

Hail, Cleveland

When
May 4, 5:05 PM CST
Where
Cleveland County, 8.65 mi ESE of Lexington
Measured
2.75 in hail
Reported by
Social Media
Coordinates
34.960, -97.200

Twitter pic, time estimate.

Hail, McClain

When
May 4, 5:05 PM CST
Where
McClain County, 1.13 mi E of Purcell
Measured
3.5 in hail
Reported by
Broadcast Media
Coordinates
35.010, -97.350

Time estimate.

Hail, Cleveland

When
May 4, 5:09 PM CST
Where
Cleveland County, 7.86 mi ESE of Lexington
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.970, -97.210

Hail, Cleveland

When
May 4, 5:09 PM CST
Where
Cleveland County, 9.16 mi E of Lexington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.990, -97.180

Hail, McClain

When
May 4, 5:19 PM CST
Where
McClain County, Wayne
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.920, -97.320

Hail, McClain

When
May 4, 5:25 PM CST
Where
McClain County, Wayne
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.920, -97.320

Hail, Garvin

When
May 4, 5:41 PM CST
Where
Garvin County, 1.38 mi N of Whitebead
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.780, -97.300

Hail, Garvin

When
May 4, 5:50 PM CST
Where
Garvin County, 1.14 mi W of Pauls Valley
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.740, -97.240

Time estimated from radar.

Hail, Garvin

When
May 4, 5:50 PM CST
Where
Garvin County, 5.74 mi NE of Pauls Valley
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.800, -97.150

Hail, Garvin

When
May 4, 5:53 PM CST
Where
Garvin County, 4.85 mi NE of Pauls Valley
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.790, -97.160

Hail, Garvin

When
May 4, 5:55 PM CST
Where
Garvin County, 0.89 mi SE of Pauls Valley
Measured
1.25 in hail
Reported by
Public
Coordinates
34.730, -97.210

Hail, Pontotoc

When
May 4, 6:02 PM CST
Where
Pontotoc County, 5.7 mi NW of Ada
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.820, -96.760

Hail, Garvin

When
May 4, 6:08 PM CST
Where
Garvin County, 2.27 mi E of Elmore City
Measured
1.75 in hail
Reported by
Public
Coordinates
34.620, -97.360

Hail, Pontotoc

When
May 4, 6:10 PM CST
Where
Pontotoc County, 2.82 mi SSE of Byng
Measured
1 in hail
Reported by
Public
Coordinates
34.820, -96.660

Hail, Garvin

When
May 4, 6:12 PM CST
Where
Garvin County, 2.07 mi S of Stratford
Measured
1.5 in hail
Reported by
Social Media
Coordinates
34.770, -96.960

Twitter pic, time estimate.

Hail, Garvin

When
May 4, 6:15 PM CST
Where
Garvin County, 4.75 mi WSW of Wynnewood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.620, -97.240

Time estimate.

Hail, Garvin

When
May 4, 6:15 PM CST
Where
Garvin County, 6.86 mi W of Wynnewood
Measured
1.25 in hail
Reported by
Public
Coordinates
34.650, -97.280

Time estimate.

Hail, Garvin

When
May 4, 6:16 PM CST
Where
Garvin County, 4.49 mi WNW of Wynnewood
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.670, -97.230

Hail, Pontotoc

When
May 4, 6:35 PM CST
Where
Pontotoc County, Roff
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.630, -96.840

Hail, Carter

When
May 4, 6:45 PM CST
Where
Carter County, 3.7 mi WSW of Healdton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.210, -97.550

Time estimate.

Thunderstorm Wind, Pontotoc

When
May 4, 6:45 PM CST
Where
Pontotoc County, 6.16 mi SW of Fittstown
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.550, -96.710

Hail, Carter

When
May 4, 6:48 PM CST
Where
Carter County, Healdton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.230, -97.490

Hail, Carter

When
May 4, 6:50 PM CST
Where
Carter County, 3.97 mi SW of Healdton
Measured
2.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.190, -97.540

Damage to a greenhouse, broken window panes.

Hail, Carter

When
May 4, 6:50 PM CST
Where
Carter County, 1.34 mi ESE of Healdton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.220, -97.470

Hail, Jefferson

When
May 4, 6:50 PM CST
Where
Jefferson County, Ringling
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.180, -97.590

Hail, Carter

When
May 4, 6:55 PM CST
Where
Carter County, 1.72 mi W of Wilson
Measured
2.5 in hail
Reported by
Social Media
Coordinates
34.160, -97.460

Twitter pic.

Hail, Carter

When
May 4, 7:00 PM CST
Where
Carter County, Wilson
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
34.160, -97.430

Hail, Love

When
May 4, 7:31 PM CST
Where
Love County, 2.37 mi NNW of Burneyville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.940, -97.320

Thunderstorm Wind, Love

When
May 4, 7:45 PM CST
Where
Love County, 1.8 mi SE of Burneyville
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
33.890, -97.280

Thunderstorm Wind, Love

When
May 4, 7:55 PM CST
Where
Love County, Leon
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.880, -97.430

Trees and power poles downed in town, time estimated.

Hail, Love

When
May 4, 9:40 PM CST
Where
Love County, 2.82 mi SSE of Thackerville
Measured
1.25 in hail
Reported by
Public
Coordinates
33.750, -97.130

Mping report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyThe tornado archive for Oklahoma, 2020Warnings in Oklahoma, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896807, 896808, 896809, 896810, 896811, 896812, 896813, 896814, 896815, 896816, 896817, 896818, 896819, 896820, 895769, 896821, 896822, 896823, 896824, 896825, 896826, 896827, 896828, 896829, 896830, 896831, 896833, 896834, 896835, 896836, 896837, 896838, 896839, 896840, 896841, 896842, 896843, 896844, 896845, 896846, and more.